PDA

View Full Version : Epi pen cardiac issues


neecheepure
04-15-2012, 07:32
Gents,

I'm looking for any case study or anecdotal evidence of an epi pen causing an MI. That's an epi pen that was correctly used (IM) mind you, not some wahoo who managed to shoot it IV or who got really froggy and decided to try it intraocularly.

Thanks all.

PedOncoDoc
04-15-2012, 08:27
Articles pertinent to your query:

Saff R, Nahhas A, Fink JN. Myocardial infarction induced by coronary vasospasm after self-administration of epinephrine. Ann Allergy 1993;70:396-8. (I can't find a link since it's before 1996 and not available online.)
Abstract found at this link. (http://www.ncbi.nlm.nih.gov/pubmed?term=epi-pen%20myocardial%20infarction)

A case report of ST segment MI after subcutaneous epinephrine for anaphylaxis to amoxicillin. (http://www.mendeley.com/research/acute-stsegment-elevation-myocardial-infarction-after-amoxycillininduced-anaphylactic-shock-young-adult-normal-coronary-arteries-case-report/) (Link to .pdf of the full article in the provided link) This is a case of MI after subcutaneous administration of epinephrine in an ED so may not be what you are looking for.

When I'm at the hospital later on I'll see if I can grab additional references.

HTH.

ETA: Couldn't find any other good pieces in the medical literature.

neecheepure
04-15-2012, 22:09
Doc,

Can you shed any light on how common/typical it is for a patient with a cardiac history (as in the abstract) to be prescribed an epi pen? Is that considered a contraindication, a relative contraindication, a strong relative contraindication...? Has thinking/protocol on that subject changed since 1993?

Also, HTH? Don't know that one...

Thanks again. Your time and effort are greatly (Greatly!) appreciated!

ETA: Should have read better; patient in abstract didn't have cardiac history, had "numerous risk factors..."

wook
04-16-2012, 01:05
The authors below (http://www.medscape.com/viewarticle/726456_2) argued in 2010 that there is no absolute contraindication to IM epinephrine in anaphylaxis.

Keith J. Simonsa
Faculty of Pharmacy and Department of Pediatrics & Child Health, Faculty of Medicine, University of Manitoba, Manitoba, Canada

F. Estelle R. Simonsb
Department of Pediatrics & Child Health, Department of Immunology, Faculty of Medicine, University of Manitoba, Winnipeg, Manitoba, Canada

They do remark that there may be relative contraindications to IM epi but no absolute contraindications.

Interestingly, I did a quick lit search and could only find an article from 1999 which referenced the 1993 article that PedOncoDoc referenced about this topic. There are several articles which discuss IV epinephrine and MI, but even these usually were related to an overdose of epinephrine (did find two cases where the right dose of IV epinephrine was given and a patient with a known cardiac history and multiple underlying co-morbidities developed an MI).

Thanks for the interesting question. I'll keep looking as well to see what else there may be out there in some obscure references.

I can tell you of two cases where I've been present in the prehospital setting (civilian) where someone inadvertantly had the epi-pen facing the wrong way and gave themself a digital injection. It was the same person who did it to himself both times (and wasn't me :) ). He got sweaty and tachycardic, but did fine (at that time I think he was in his mid to late 40s). He did not lose his finger and we did not give phentolamine. We did give him alot of flak about it, though.



Wook

PedOncoDoc
04-16-2012, 05:26
Doc,

Can you shed any light on how common/typical it is for a patient with a cardiac history (as in the abstract) to be prescribed an epi pen? Is that considered a contraindication, a relative contraindication, a strong relative contraindication...? Has thinking/protocol on that subject changed since 1993?

Also, HTH? Don't know that one...

Thanks again. Your time and effort are greatly (Greatly!) appreciated!

ETA: Should have read better; patient in abstract didn't have cardiac history, had "numerous risk factors..."

Epi-Pens are prescribed for patients who are at risk of or have had an anaphylactic reaction - it is a measure to "buy time" to get to the ED. From my reading, wook has it right - no absolute contra-indications, but for patients with a cardiac history or multiple risk factors the docs may consider prescribing the lower dose (Epi-Pen Jr.).

We don't have that many kids running around with multiple cardiac risk factors (excepting the congenital heart defect patients), I'll have to ask around and see what's being done with adults.

HTH = Hope that helps.

swatsurgeon
04-17-2012, 22:01
As with everything in medicine, risk vs. benefit. If the risk of dying from anaphylaxis is greater than the risk of dying from an MI than you accept the risk and treat appropriately. Informed consent even with life saving interventions.

ss

Brush Okie
04-17-2012, 22:14
If your screwed anyway take the eppi pen then eat a benedryl as soon as you can.

Questin for the doc will using the otc eppi inhaler be as dangerios as the eppi pen?

swatsurgeon
04-18-2012, 11:40
If your screwed anyway take the eppi pen then eat a benedryl as soon as you can.

Questin for the doc will using the otc eppi inhaler be as dangerios as the eppi pen?

Not familiar with dose of inhaler but absorption via lungs is quick and reaction (dose dependent) is unknown until tried and would be different for each person. Should be tried in docs office only.......

So the moral of the story is if you need dpi (pen, inhaler, etc) carry nitro pills with you at all times as well.

Consult with your physician first before using any medication with the risk profile these have.

ss